A Bad Drug

When I returned to my home state of Washington in July 2017, my broken, disabled body was less able than it had been in years. My first order of business was to make appointments with both my primary care practitioner and my pulmonologist.  My asthma had been flaring, causing me to spend at least one day in an emergency room each month to seek breathing treatments.Prescription bottle for levofloxacin 10 days and tablets with prednisone tablets

The result of my July visits was a diagnosis of pansinusitis with a complete obfuscation of ALL of my frontal sinuses. My prescriptions for my inhalers were renewed and I received two new prescriptions, one for a steroid, prednisone, to lessen the inflammation inside my sinuses and an antibiotic, levofloxacin, (generic for Levaquin) to clear the infection.

I was staying with a friend to help her pack and clean the house she was vacating and set about taking my first round of tablets hoping for a quick recovery. That night as I scrubbed the driving callus on my right heel that looked worse than it felt, I felt pain in my heel and ankle felt fragile and odd, but I didn’t do anything except note it in my journal.

The next morning, I felt like a train had hit my body and brain.  My brain was confused and every muscle and joint in my body hurt. However, both of my physicians had made a point of telling me that the pansinusitis was “probably causing me a considerable system-wide fatigue and pain.” So, I chalked up these symptoms to my body reacting to me stopping long enough to feel it.

preview-4.jpgAs my body seemed to weaken, I was embarrassed at the lack of work I was physically able to complete. It wasn’t like me. Yes, I need to take a lot of breaks, but I am a bit of a perfectionist where it comes to packing and cleaning, and it was taking me hours and hours longer than it should have. I apologized to my friend.

About a month later, I revisited my pulmonologist who saw no improvement in my infection and again prescribed the same combination. Again, I took and finished that ten-day course. But my sinuses were still completely full and now my joint pain was even worse. Then my pulmonologist referred me to an ear, nose and throat specialist who prescribed Prednisone and Levofloxacin for 21 more days.

I couldn’t understand how a longer course of the same antibiotics I had been on was going to do any good, but I acquiesced took the prescribed medication once again.

I will add, when I filled my prescriptions at the Walgreens’s pharmacy, the only thing that was said to me was “do you want me to throw away all these papers,” referring to the medication information in the bag of my prescriptions.

Two days before my 51st birthday, I traveled to my medical clinic for a follow-up appointment with my pulmonologist as well as an appointment with a new primary care provider. I expressed to both physicians that I was experiencing a HUGE amount of pain in my joints and a fatigue that caused me to feel like I had been hit by a semi-truck from the moment I woke each and every day. Each of my steps that hit the ground was followed by knives shooting up my heel and the back of my leg, then into my knee and hips. After a few feet of walking, I wanted to cry. The pain and swelling in my hands, wrists and arms made any household chore next to impossible.

preview-6.jpg
Braces made by my occupational therapist. I had to remove one brace to take the photo

 

Both mentioned they thought the tendinopathy I was describing and which my primary care provider had examined and verified in my hands, wrists, elbows, knees, and heels could be the reaction for which the Levofloxacin and its entire family of antibiotics was deigned to carry a “black box warning” from the Federal Drug Administration (FDA). A “black box warning” denotes a serious reaction history and a limitation from the FDA in a medication’s usage. In relation to the class of drugs of which Levofloxacin was a member, the warning was issued almost one year to the date of my exposure. It read:
“Because the risk of these serious side effects generally outweighs the benefits for patients with acute bacterial sinusitis, acute exacerbation of chronic bronchitis and uncomplicated urinary tract infections, the FDA has determined that fluoroquinolones should be reserved for use in patients with these conditions who have no alternative treatment options. For some serious bacterial infections, including anthrax, plague, and bacterial pneumonia among others, the benefits of fluoroquinolones outweigh the risks and it is appropriate for them to remain available as a therapeutic option.”preview-3.jpg

My pansinusitis was not anthrax or the plague…however, I have multiple antibiotic allergies and have reacted to many different medications. Due to this fact, my physicians rationalized it would be okay to risk my well-being because of an infection that was not fatal. In fact, I had that same active sinus infection for months before any treatment. However, after the prednisone and levofloxacin, I felt worse than I had EVER felt with the infection.

As days turned into weeks, then months, I started to cry when my feet hit the floor and it was not only not any better than the day before but felt like it had gotten worse. I was no stranger to chronic pain, having been through the gauntlet with chronic pelvic pain for decades and back pain for years. I had written REPORTS about chronic pain and cannabis. I KNEW the timeline of pain. I KNEW when pain becomes chronic, the brain changes. Although my body and brain had already gone through that process for a few injuries, I did NOT want that paradigm to repeat with BODY-WIDE pain!!

My nights were not restful at all. I would roll to one side and my elbow would feel like it was full of glass pieces and if I rolled onto it, they would only go deeper into my flesh… The other elbow was on fire. My wrists and hands swelled making typing insanely difficult as my Master of Arts program began in late November. Although I had some accommodations in place for my previously diagnosed limitations, I found myself utilizing the dictation software. It was frustrating and ineffective, to the point I reached out to an online group for my university and a wonderful undergrad student offered to type my dictation over the phone.

IMG_20150909_123512744For the pain, I was limited to cannabis. I will not use opioids after having been in recovery from them for the last 8 years and the other issues with the other medications prescribed for pain are what caused my physicians to initially recommend cannabis as my medication.

I’ve been working on recipes for topicals and bath bombs with this pain. A foot soak with a tablespoon of cannabis-infused coconut oil and Epsom salt is a good substitute when I don’t know if I can pull myself out of the tub.

I wanted to do something more to assist my own recovery, but I feared to damage my tendons more. I read about microcellular damage inside of my tendons and feared them tearing or worse. I requested physical therapy for my body and occupational therapy for my hands to get me started. My psychotherapist was also used to assist with the mental confusion caused by the medication interaction/injury.  Throughout this last December and January, I had therapy appointments three days a week! Still, every morning, as I put my feet out of bed and onto the floor, the pain would shoot up, and I would cry. Like the mercury in a thermometer that has been placed in boiling water, the pain shot up my heels. Yes, worse again.preview-1.jpg

I was in the middle of my finals week for that first term in my Master of Arts program when I woke up, put my feet on the floor, and …. It was about the same as the previous day. The next day, after my exercises and stretching, it almost felt better. I was reluctant to hope, but I had stopped crying. At this point, it had been over six months since the first prescriptions.

The occupational therapist confirmed the swelling in my forearm and wrist had lessened. Two days later, the physical therapist confirmed that my Achilles’ tendons had more movement. FINALLY!

I’m FINALLY on the road to recovery. I have never developed so much empathy, so quickly, for any group of people. I have many friends who have chronic illnesses that come complete with body-wide intense pain. I wish I didn’t have to know, but I do understand comprehensively at this point. I am looking forward to healing from this injury and spreading the word about this medication and its PAINFUL interaction with prednisone and some people’s chemistries! Levofloxacin is a BAD BAD DRUG!preview-2.jpg

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s